Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 221, NWS Pittsburgh, PA

August 15, 2003Noble County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 15, 2003, 6:31 PM EDT for Noble County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2003, 6:31 PM EDT (22:31 UTC)
Expired
Aug 15, 2003, 9:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 152232
FFWPBZ
OHC121-160130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
631 PM EDT FRI AUG 15 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NOBLE COUNTY IN OHIO

* UNTIL 930 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ALMOST
 THREE INCHES OF RAIN HAS FALLEN NEAR BELLE VALLEY IN THE PAST 90
 MINUTES.

* OTHER LOCATIONS IN THE WARNING INCLUDE...HOSKINSVILLE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:25 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 15, 3:25 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT FRI AUG 15 2003

WILL MAINTAIN SCT PRECIP TNGT AS WEAK SHRT/WV MOVES ESEWD ACROSS
CWA IN WNW FLOW...COMBINED WITH INCREASING INSTABILITY/DIURNAL HEATING
AND WITH PWS AOA 1.6, WILL ADD HVY DWPNRS AS ANOTHER MUGGY NGT WITH
PATCHY DENSE FOG. AS UPPER RIDGE RETROGADES AND HOLDS OVER PLAINS
SATURDAY, SIGNIFICANT SHRT/WV AND SFC COLD FRONT WILL SWING SEWD TWD
REGION IN NW FLOW...AREA CONTS IN SLGT RISK,PWS PROG AOA 1.8...CAPES
RANGE 1000-2000 J/KG...EHI 1-2...MDT SHEAR.
ATTM FOR SAT WILL ADD GUSTY WINDS/HAIL AND HVY RAIN WITH STRONG
DYNAMICS ASSCD WITH THIS SYSTEM...WHICH SHLD PASS SOUTH OF M/D BY
EARLY SUN MRNG. LESS HUMID WX FOLLOWS SUNDAY INTO COMING WEEK...AND
WITH LATEST MDLS RUNS/BLEND WITH ADJ OFFICES...WILL MENTION PRECIP
AGAIN FOR THRS IN XNTD. PERSISTENCE MAINTAINED FOR LOW TEMPS
TNGT/TAD LWR ON SAT WITH APPROACH OF NEXT SYSTEM.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 15, 5:45 AM EDT, 12 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-150930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HEAVY
DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE LIKELY ON SATURDAY...MAINLY DURING THE
AFTERNOON HOURS AS A COLD FRONT MOVES INTO THE REGION. STRONG
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED ON
SATURDAY.

In the hours before

Special weather statement, Aug 15, 5:22 PM EDT, 1 hour 9 minutes before
OHZ068-152215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT FRI AUG 15 2003

...HEAVY DOWNPOURS IN NOBLE COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS NOBLE COUNTY UNTIL
6:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, GUSTY WINDS, SMALL HAIL, AND PERIODS OF HEAVY RAIN. THE
RAINFALL WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 15, 5:46 PM EDT, 45 minutes before
OHZ069-152245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT FRI AUG 15 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 5:45 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH NOBLE COUNTY
IN OHIO.  THESE STORMS WILL MOVE INTO MONROE COUNTY BETWEEN 6:00 PM
AND 6:45 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE STAFFORD AND
SYCAMORE VALLEY.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE MAY BE
PONDING OF WATER AND REDUCED VISIBILITY ALONG AREA ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 15, 5:54 PM EDT, 37 minutes before
OHZ048-152300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
554 PM EDT FRI AUG 15 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 5:53 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING OVER COSHOCTON
COUNTY IN OHIO.  THESE STORMS WILL MOVE THROUGH THE COUNTY
BETWEEN 6:00 PM AND 7:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE COSHOCTON
AND WARSAW.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE MAY BE
PONDING OF WATER AND REDUCED VISIBILITY ALONG AREA ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 15, 6:05 PM EDT, 26 minutes before
OHZ058-152315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT FRI AUG 15 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 5:45 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH GUERNSEY
COUNTY IN OHIO.  THESE STORMS WILL CONTINUE TO AFFECT THE COUNTY
BETWEEN 6:05 PM AND 7:10 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE CAMBRIDGE
AND CENTERVILLE.  TRAVEL MAY BE DIFFICULT ALONG INTERSTATE
77...INTERSTATE 70...AND ROUTE 22.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE MAY BE
PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 15, 6:16 PM EDT, 15 minutes before
OHZ040-049-152315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT FRI AUG 15 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 6:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO SOUTHWEST CARROLL
COUNTY IN OHIO.  THESE STORMS WILL MOVE INTO HARRISON COUNTY BETWEEN
6:25 PM AND 7:15 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE LEESVILLE
AND BOWERSTON.

BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 35 MPH...AND DANGEROUS
LIGHTNING.  IF YOU ARE DRIVING...PLEASE BE AWARE THAT THERE MAY BE
PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:44 PM EDTSevere Thunderstorm WarningPBZMonroe61 min
Aug 15, 5:27 PM EDTSevere Thunderstorm WarningPBZNoble63 min
Aug 15, 5:58 PM EDTSevere Thunderstorm WarningPBZColumbiana62 min
Aug 15, 6:41 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey64 min
Aug 15, 7:04 PM EDTFlash Flood WarningPBZGuernsey3 hr
Aug 15, 7:05 PM EDTSevere Thunderstorm WarningPBZHarrison55 min
Aug 15, 7:49 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.